Aspirin: Four sensations indicative of a developing stomach ulcer – ‘visit your GP’
AstraZeneca: Aspirin is 'probably more dangerous' says expert
We use your sign-up to provide content in ways you’ve consented to and to improve our understanding of you. This may include adverts from us and 3rd parties based on our understanding. You can unsubscribe at any time. More info
Available over-the-counter, aspirin – also known as acetylsalicylic acid – is deemed safe. Yet, if you take the painkiller for a sustained period of time, or the dose is too high, a stomach ulcer could develop. The NHS certified: “Aspirin can cause ulcers in your stomach or gut, especially if you take it for a long time or in big doses.” A stomach ulcer, alternatively called a gastric ulcer, is an open sore that develops in the lining of the stomach.
When a gastric ulcer is present, you might experience one, or all four, of the following sensations:
- Loss of appetite
Indigestion can lead to heartburn, belching, and farting, in addition to bringing up bitter-tasting fluids in your mouth.
These symptoms typically occur after you have had a drink or have eaten a meal.
Heartburn describes the burning sensation felt in the chest caused by stomach acid travelling up towards the throat.
Most commonly, when a gastric ulcer is present, a “burning or gnawing pain” develops in the abdomen.
The NHS added: “[The pain] can last from a few minutes to a few hours, and often starts within a few hours of eating.”
It is advisable to “visit a GP” if you experience persistent symptoms of a stomach ulcer.
If, however, you experience “sharp pain in your tummy that gets steadily worse”, then it’s time to contact NHS 111 “immediately”.
This is also true if you are “passing dark, sticky, tar-like stools”.
If, at any point, you are vomiting blood, which might appear bright red or have a dark brown, grainy appearance – similar to coffee grounds – then go to your nearest accident and emergency (A&E) department.
Treatment for a stomach ulcer
“If your stomach ulcer is just caused by taking NSAIDs, a course of PPI medication is recommended,” the NHS stated.
Proton pump inhibitors (PPI) work by reducing the amount of acid the stomach produces, which may be prescribed for four to eight weeks.
As there is less stomach in the acid irritating the ulcer, enough time can go past to enable the ulcer to heal naturally.
“Omeprazole, pantoprazole and lansoprazole are the PPIs most commonly used to treat stomach ulcers,” the NHS added.
There may be a few side effects, such as:
- Diarrhoea or constipation
- Feeling sick
- Stomach ache
While mild, these side effects tend to pass once treatment has been completed.
The NHS added: “You may have a repeat gastroscopy after four to six weeks to check that the ulcer has healed.”
Your doctor may also want to review your use of aspirin if it has led to a stomach ulcer.
You might be advised to use paracetamol instead of aspirin, or another painkiller called COX-2 inhibitor.
For those who are required to take painkillers to treat another health condition, long-term treatment with PPI might be recommended.
Source: Read Full Article